MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PHASIX ST; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. PHASIX ST; SURGICAL MESH
Model Number 1200011
Medical Device Problem Codes Hole In Material (1293); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); Weight Changes (2607)
Date of Event 03/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
There is no connection that can be made at this time between the reported postoperative complications and any problem with the bard/davol device used to treat the patient.No definitive conclusion can be made at this time.The patient has not received treatment and is not scheduled for a re-operation as such, the mesh remains implanted.Recurrence is a known inherent risk of hernia repair surgery.Regarding recurrence the warning section of the instructions-for-use states, "to prevent recurrences when repairing hernias, phasix st mesh must be large enough to provide sufficient overlap beyond the margins of the repair/primary closure.Careful attention to mesh fixation placement and spacing will help prevent excessive tension or gap formation between the mesh and fascial tissue.A review of the manufacturing records was performed and found that the lot was manufactured to specification.It was reported that the patient has gained 25 lbs since the index procedure; there is no information provided indicating that the mesh used to treat the patient caused/contributed to the patient's weight gain.If additional information is provided, a supplemental emdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Remains implanted.
 
Event or Problem Description
It was reported to davol that a patient who is part of a clinical study experienced a recurrence of the hernia 18 months post implant.On (b)(6) 2016 - the patient underwent laparoscopic implant of the phasix st mesh to repair an umbilical hernia.The mesh was fixated with suture as well as optifix fasteners.The hernia defect measured 2.5cm in length and 2cmin width.As reported the phasix st mesh was positioned so that its edges extended beyond the margins of the defect by at least 5cm.On (b)(6) 2018 - 18 month follow up visit.The patient was diagnosed with a hernia recurrence.The patient was also noted to have gained 25 lbs since the index procedure.The patient is not reporting any pain.Also an area a diastasis has been identified upon physical exam in the area of the repair, which was assessed as not being related to the study device.The hernia recurrence has been assessed as possibly related to the study device and definitely related to the procedure.The patient has not received treatment and is not scheduled for a reoperation at this time.
 
Event or Problem Description
As reported on (b)(6) 2018.It was reported to davol that a patient who is part of a clinical study experienced a recurrence of the hernia 18 months post implant.(b)(6) 2016 - the patient underwent laparoscopic implant of the phasix st mesh to repair an umbilical hernia.The mesh was fixated with suture as well as optifix fasteners.The hernia defect measured 2.5cm in length and 2cmin width.As reported the phasix st mesh was positioned so that its edges extended beyond the margins of the defect by at least 5cm.(b)(6) 2018 - 18 month follow up visit.The patient was diagnosed with a hernia recurrence.The patient was also noted to have gained 25 lbs since the index procedure.The patient is not reporting any pain.Also an area a diastasis has been identified upon physical exam in the area of the repair, which was assessed as not being related to the study device.The hernia recurrence has been assessed as possibly related to the study device and definitely related to the procedure.The patient has not received treatment and is not scheduled for a reoperation at this time.Addendum: (b)(6) 2018 - the patient underwent a revision procedure.Per operative note, the omentum was separated from the hernia defect that was right through the middle of the old mesh repair (phasix st).The omentum was cleared, the defect was closed with suture and a ventralight st w/ echo ps was placed over the defect to complete the revision procedure.The hernia recurrence was reassessed as definitely related to the device.
 
Additional Manufacturer Narrative
This is an addendum to the initial emdr to document additional information provided.At this time it is unclear what may have caused or contributed to the recurrence occurring right through the middle of the phasix st mesh repair.The patient is an obese male who is reported to have gained 25lbs since the implant procedure when he was diagnosed with the recurrence.Additionally, the patient was diagnosed with the hernia recurrence at his 18 month follow up visit, per the instructions-for-use, absorption of the mesh material will be essentially complete within 12 to 18 months.It is unknown how these two facts may have contributed to the hernia recurrence.The initial determination remains the same, no definitive conclusion can be made at this time.If additional information is provided, a supplemental emdr will be submitted.

Brand Name
PHASIX ST
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key7299096
Report Number1213643-2018-00392
Device Sequence Number16416677
Product Code OWT
UDI-Device Identifier00801741095283
UDI-Public(01)00801741095283
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K143380
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source health professional,other,stu
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 04/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/28/2017
Device Model Number1200011
Device Catalogue Number1200011
Device Lot NumberHUAQ2431
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/05/2019
Supplement Date Received by Manufacturer03/19/2018
Initial Report FDA Received Date02/27/2018
Supplement Report FDA Received Date04/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age32 YR
Patient Weight136